Topomax anyone?

Discussion in 'Fibromyalgia Main Forum' started by tilla, Oct 27, 2005.

  1. tilla

    tilla New Member

    My Dr. has just prescribed topomax for me as I have gained so much weight on all the antidepressants I have been on. Anyone take this and found it helped them to lose weight?

    Tilla
  2. ckk

    ckk New Member

    when i started taking topomax i had just lost 50lbs. but people still told me i looked like i was still losing...my pants did fit a little looser and it did look a little like i had lost some weight but then again i didnt have too much weight to lose. don't get me wrong, i mean i did have 2 children! still have what i call my pouch! 'cause i had a c-section w/ my second child but i dont think i will ever lose that so anyway i guess the anwer is yes, i did lose weight and if i had more to lose i probably would have lost that also. you do lose you appetite. good luck. and i found that the topomax really helped my migraines, that's why i went one them.
    have a great day.
    ckk
  3. texasmaia

    texasmaia New Member

    Are you just going on the topamax for weight loss??

    I am on it, just 25 mg a day, but it is a really powerful drug and I don't know that it should be used for weight loss alone. I have not lost any weight since being on it, though I know that is generally a side effect. I anticipated losing some and wanted to but have not.

    Mine is taking for migraine prevention and has been tremendous for that. Went from 3-4 a week down to 3 in 5 months.

    Maia
  4. abbylee

    abbylee New Member

    And she says she's lost some weight, too. She seems delighted with the 'side effect.'

    I tried it, but I'm already underweight and my hands are numb, cold, etc., anyway, (that's also a side effect), so I had to stop it.

    abbylee
  5. renae1979

    renae1979 New Member

    I am on Topamax for my migraines as well. I had gained 50+ pounds in around 4 months on Effexor and felt horrible.

    Anyway, I have been on Topamax for about 8 months now and I've dropped 22 pounds. BUT I've also changed my eating and drinking habbits and I'm eating much healther, cut out soda, etc. Plus, I try to do light exercise as much as I can. So, it helps, but it hasn't been approved for weight loss and shouldn't be taken for weight loss. It is just a side effect for some.
  6. renae1979

    renae1979 New Member

    Oh, also - Topamax is now the only Rx med that I'm on. So, I stopped taking all the antidepressants and other meds that were making me feel terrible, gain weight and just be over medicated. I wasn't getting any benefit from them anyway. So, that could be a big part in why I've been able to start losing weight too.
  7. tilla

    tilla New Member

    thank you for your replys. I am planning on coming off of cymbalta and the dr. thought topomax might be a good substitution as I have gained so much weight.

    I do need some sort of antidepressant and this one seems to have less of the weight and sexual side effects.

    Thanks

    Tilla
  8. lee1968

    lee1968 New Member

    I tried topamax for 6 months it did help with my pain but I lost alot of hair. It took a good couple months for the hair to stop falling out. Otherwise I would of loved to continue taking it. It did definetly decreae my food cravings.
  9. jake123

    jake123 New Member

    I take a pretty hefty dose of it every day to smooth out my excitable brain. I did lose weight when I first started out but that has slowed down.
    It has helped alot with my migraines. I take Indomethicin and Maxalt also for headaches and body pain and those help also but can only use each for three days in a week. So somedays I am without.
  10. tilla

    tilla New Member

    I Hear you. I was 3 pounds away from the 200 mark when I thought, I have to try something. Hopefully, this will help. You you take any other antidepressants?

    Tilla
  11. dancingstar

    dancingstar New Member

  12. beth0818

    beth0818 New Member

    i took it for only 2 weeks for minor adult add and depression....it completely wiped out my personality and made me soooo thirsty. i decided that any benefits did not outway the side effects and quit taking it.
  13. tilla

    tilla New Member

    You are starting it exactly the same day I am. I start taking two a day on Thursday. I also take cymbalta but now take only 20 mg every other day as I found it made me gain. I also tried the wellbutrin and the lexapro.

    I will look forward to your posts.

    Janet
  14. tilla

    tilla New Member

    please bump
  15. lmmillion

    lmmillion New Member

    Topomax did decrease my appetite but made me a raving lunatic! I did not respond well to this medicine at all. It made me very emotional and irritable. Not sure why, exactly, but as soon as I stopped the medicine, I returned to a rational, calm human being. It just was not worth the side effects to lose a few pounds.
  16. pirtpain

    pirtpain New Member

    Well I started taking Topamax last year. I was on a low carb diet and was able to lose. I went on 60 mg Cymbalta in June and have gained 40 lbs. I am 5'3 and 205lbs. so I am so depressed. I am constantly eating and can't stay away from the sweets. I went to the Dr. the other day and he acted so surprised that I had gained so much, so he added another 25mg of Topamax.I already took 100mg.I also told him that I felt really depressed so he added 30mg more of the Cymbalta. I am already taking 60mg.As it is I take Wellbutrin, and Elavil that help with depression. From what I here from all of you is that the Cymbalta is making me gain and the Topamax is suppose to make me lose. It is self defeating, right?
    PIRT
  17. Lynikins

    Lynikins Member

    My Neuro I thought said cymbalta was to help with pain but I don't feel it, I'm on 120mg now and he also said it helps lose wt. but I'm craving sweets. I'm also on imipramine which I've gained alot of wt on I'm up to 200 it also makes you crave sweets,, my downfall,, I've had muscle tensien headaches daily for yr and yr whith turn into migraines ....everytime I try topomax it doesnt agree with me I get to be a irriatable mad angry woman,,,

    also my family has a history of glaucoma,, its a side effect of cymbalta and topomax,,, I guess that means it can cause it.

    I think I want off cymbalta now... I'm having vision problems black spots ....

    good luck

    Lynn
  18. texasmaia

    texasmaia New Member

    I am not meaning to sound patronizing but please be careful with the Topamax!! It is NOT an anti depressant medication. It is anti-seizure, created for epilepsy and other disorders. It is a very powerful drug. Do some research on it if you haven't already.

    I am reading your posts (and only getting what little info is there) and hoping that some of you are not taking this just for weight control/loss. The side effect of the full feeling and loss of appetite deminishes as your body gets used to it and you have to take more.

    I am just worried about some of you. Please check into this med on the internet. There is tons of info.

    Blessings,
    Maia
  19. renae1979

    renae1979 New Member

    Topamax is only approved to be used as an anti-seizure med and for prevention of migraines. It is NOT an antidepressant or a weight loss med. If you doctors are actually prescribing it for this then they really need to do their research before they write a prescription and insurance companies most likely wouldn't cover it for any other reason besides the two approved by the FDA either.

    Like I said before, I take it for my migraines and it has been wonderful. However, it does have serious side effects, just as any med and everyone reacts differently to it.
  20. dancingstar

    dancingstar New Member

    Hey there,

    The Elevil is the major culprit in your weight gain, but the Cymbalta doesn't help. Elevil will really pack it on from everything I've heard, can't tell you how many people have complained about it. Add the Cymbalta, and it seems like weight gain is inevitable. There isn't much you can do. Gripe to your doctor about this if it bothers you.

    Sounds like something you're taking isn't working for depression either, huh?. grrrrr......